In some cases, abruptly stopping a medication can cause withdrawal symptoms. However, with Prozac, withdrawal symptoms are less likely to occur because the medication stays in your system for a long time. If withdrawal symptoms (such as headache, tiredness, or anxiety) do occur, they usually improve with time and do not require treatment.
Prozac Withdrawal: An Introduction
Prozac® (fluoxetine hydrochloride) and other selective serotonin reuptake inhibitors (SSRI for short) are known to cause withdrawal symptoms in those that quickly stop their medicine.
Symptoms of Withdrawal From Prozac
Certain Prozac withdrawal symptoms can include, but are not limited to:
- Burning or tingling sensation
In most people, these symptoms improve with time, without the need for any treatment. In fact, Prozac is probably less likely to cause withdrawal symptoms than other SSRI antidepressants because it stays in your system for so long. Even if you stop taking Prozac quickly, the level of Prozac will slowly decrease in your body over time.
Limiting Prozac Withdrawal
If you are going to be taken off of Prozac, your healthcare provider may wean you off slowly to minimize the chances of developing withdrawal symptoms, although this may not be necessary. Sometimes, possible symptoms of withdrawal from Prozac are actually symptoms of depression returning. In this case, your healthcare provider may decide to put you back on an antidepressant medication.